Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Seattle, WA

May 4, 2017Lewis County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 4, 2017, 4:23 PM PDT for Lewis County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 4:23 PM PDT (23:23 UTC)
Expired
May 4, 2017, 5:00 PM PDT
In force
37 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lewis County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:05 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-555 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS56 KSEW 042323
SVRSEW
WAC041-050000-
/O.NEW.KSEW.SV.W.0006.170504T2323Z-170505T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
423 PM PDT THU MAY 4 2017

The National Weather Service in Seattle has issued a

* Severe Thunderstorm Warning for...
  Central Lewis County in west central Washington...

* Until 500 PM PDT

* At 423 PM PDT, a severe thunderstorm was located near Mossyrock, or
  15 miles northwest of Coldwater Ridge Visitors Center, moving
  northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Mossyrock around 435 PM PDT. 

Other locations impacted by this severe thunderstorm include Cinebar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4639 12264 4640 12268 4676 12247 4677 12245
      4668 12210 4638 12239
TIME...MOT...LOC 2323Z 207DEG 31KT 4644 12251 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSmith
2 follow-up statements
713 
WWUS56 KSEW 042348
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
448 PM PDT THU MAY 4 2017

WAC041-050000-
/O.CON.KSEW.SV.W.0006.000000T0000Z-170505T0000Z/
Lewis-
448 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTH CENTRAL LEWIS COUNTY...

At 448 PM PDT, a severe thunderstorm was located 9 miles northeast of
Mossyrock, or 24 miles north of Coldwater Ridge Visitors Center,
moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of north
central Lewis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4661 12252 4676 12247 4677 12245 4668 12210
      4659 12233 4658 12245
TIME...MOT...LOC 2348Z 207DEG 31KT 4664 12236 

HAIL...1.00IN
WIND...<50MPH
 
$$
611 
WWUS56 KSEW 042353
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
453 PM PDT THU MAY 4 2017

WAC041-050002-
/O.EXP.KSEW.SV.W.0006.000000T0000Z-170505T0000Z/
Lewis-
453 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEWIS COUNTY
WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM PDT for
west central Washington.

LAT...LON 4661 12252 4676 12247 4677 12245 4668 12210
      4659 12233 4658 12245
TIME...MOT...LOC 2352Z 207DEG 31KT 4666 12234 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:26 PM PDT, 57 minutes earlier.

Area forecast discussion, May 4, 3:26 PM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
326 PM PDT Thu May 4 2017

.SYNOPSIS...An unstable air mass ahead of a low pressure system
offshore will result in a threat of thunderstorms mainly this
evening. Expect the cold front associated with the low pressure
system to move across the area late tonight or early Friday morning.
Meanwhile, the low pressure system will continue moving slowly east.
It will be east of the region on Sunday.

&&

.SHORT TERM...
A few thunderstorms fired up over Lewis County this afternoon and
has since moved into King, Mason, and Thurston Counties.
Thunderstorms over Pacific County have moved into Grays Harbor and
Mason Counties. Expect the number of thunderstorms to increase over
mainly the interior (east of the Olympic range) during the next
couple of hours.

Expect pulse type thunderstorms to evolve into clusters or,
possibly, short lines this afternoon. The theta-e ridge (area of
greatest instability) was oriented roughly north-south and extended
from Mason County into Clark County, with an eastward lobe or "arm"
extending from Lewis County into Yakima County. The stronger storms
will likely occur in these areas, and will have the potential to
produce dime or nickel size hail, gusty winds near 45 mph, and
brief heavy rain.

Meanwhile, the surface flow has turned onshore. Expect the onshore
pressure gradient to rapidly strengthen this afternoon. This will
serve to (eventually) shove the thunderstorms east this evening. By
late this evening, the thunderstorm threat will be confined to near
the Cascade crest.

The upper level trough of low pressure offshore will continue moving
east through Friday. There will probably be a break in the
precipitation tonight before the precipitation associated with the
cold front arrives. Friday will be wet and much cooler than today,
with most places averaging about 15 degrees cooler than today.

Expect the upper trough to slowly move east this weekend. It is
anticipated to move east of the area on Sunday; although, there is
some disagreement in the models concerning the timing. For now,
went with the faster ECMWF solution. Therefore, anticipate dry
weather to return on Sunday, with max temps rebounding to close to
normal.

.LONG TERM...
Overall, it looks like the upper flow pattern will be progressive
during this period. A weak system may brush the CWA on Monday but
it appeared that the best chance of precip will be about midweek
when a broad and unseasonably cool low pressure system impacts the
region. Temperatures during this period will be near or slightly
below normal.

&&

.AVIATION...A moist and unstable weather pattern will support
thunderstorm development this afternoon and evening. The main
areas impacted will be the interior and Cascades. The flow aloft
is S/SW. Shower or thunderstorm activity with diminish late this
evening. An onshore push will bring stratus clouds to the coast
this evening and into the interior overnight - MVFR to IFR cigs
are likely. Expect showers with a cold front Friday morning. 33

KSEA...Thunderstorms in the vicinity through 05Z. N/NW winds
flipping to S/SW and increasing to 10-15 kt by 03Z. Low clouds
and MVFR cigs likely overnight. 33

&&

.MARINE...An onshore push will develop this afternoon and evening
as a thermal trough shifts east of the Cascades. Westerly gales
are possible through the Strait of Juan de Fuca. Moderate onshore
flow will continue into Friday as a cold front moves inland. High
pressure over the NE Pacific will maintain onshore flow through
this weekend. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 5 AM PDT Friday for Central U.S. Waters Strait
     Of Juan De Fuca-East Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory until 5 AM PDT Friday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until midnight PDT tonight for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PDT Friday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

In the hours before

Special weather statement, May 4, 3:30 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Seattle WA
330 PM PDT THU MAY 4 2017

WAZ555-568-569-042300-
West Slopes North Central Cascades and Passes-West Slopes South
Central Cascades and Passes-East Puget Sound Lowlands-
330 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KING AND CENTRAL
PIERCE COUNTIES UNTIL 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Eatonville, or 17 miles southeast of Puyallup,
moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bonney Lake, Enumclaw, Buckley, Carbonado, Wilkeson, South Prairie
and Prairie Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4692 12208 4693 12217 4725 12219 4723 12182
TIME...MOT...LOC 2230Z 191DEG 26KT 4696 12212
Special weather statement, May 4, 3:58 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Seattle WA
358 PM PDT THU MAY 4 2017

WAZ555-556-558-042330-
East Puget Sound Lowlands-Seattle and Vicinity-Bellevue and Vicinity-
358 PM PDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT...

At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kent, moving north at 40 mph.

Half inch hail will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Washington or Lake Sammamish, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4732 12211 4732 12228 4766 12230 4763 12203
TIME...MOT...LOC 2258Z 187DEG 33KT 4742 12223

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:54 AM PDTSmall Craft AdvisorySEW6 hr
May 4, 9:00 AM PDTGale WarningSEW20 hr
May 4, 9:00 AM PDTSmall Craft AdvisorySEW39 hr
May 4, 3:06 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce24 min
May 4, 3:28 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce32 min
May 4, 3:30 PM PDTSpecial Weather StatementSEWPierce30 min
May 4, 3:43 PM PDTSevere Thunderstorm WarningSEWGrays Harbor, Lewis, Thurston32 min
May 4, 3:58 PM PDTSpecial Weather StatementSEWKing32 min
May 4, 4:11 PM PDTSevere Thunderstorm WarningSEWKing, Pierce34 min
May 4, 4:14 PM PDTSevere Thunderstorm WarningSEWLewis, Thurston31 min
May 4, 4:45 PM PDTSevere Thunderstorm WarningSEWPierce, Thurston30 min
May 4, 4:49 PM PDTSpecial Marine WarningSEW26 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.